Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan

Shigenao Ishikawa, Tomoki Inaba, Motowo Mizuno, Hiroyuki Okada, Kenji Kuwaki, Toshiaki Kuzume, Hitomi Yokota, Yasuyo Fukuda, Kou Takeda, Hiroshi Nagano, Masaki Wato, Kozo Kawai

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

Upper gastrointestinal bleeding is a major adverse event of non-steroidal anti-inflammatory drugs (NSAIDs), and co-administration of proton pump inhibitors and H2 receptor antagonists has been established as a means of preventing such an effect. However, the incidence of bleeding associated with NSAID-induced ulcers under conditions where such strong anti-acid agents are used for prevention has yet to be clarified. We aimed to determine the annual incidence of serious upper gastrointestinal ulcer bleeding among Japanese patients in whom NSAIDs were used in our hospital. Before commencing the study, we recommended to all the physicians in our hospital the best method for caring for NSAID users, focusing on the concomitant use of proton pump inhibitors or H2 receptor antagonists. We conducted a cohort study involving 17,270 patients for whom NSAIDs had been newly prescribed. Bleeding from gastric ulcers was observed in 8 of the 17,270 patients using NSAIDs (0.05%). The pooled incidence rate for bleeding was calculated as 2.65 (95% confidence interval, 2.56-2.74) and 1.29 (1.27-1.31) per 1,000 patient years for low-dose aspirin and non-aspirin NSAID users, respectively. None of the bleeding ulcer patients required blood transfusion or were in serious condition. In conclusion, gastric ulcer bleeding occurred in low-dose aspirin or non-aspirin NSAID users, but its incidence was low and outcomes were not serious when adequate preventive measures were taken. Copyright

Original languageEnglish
Pages (from-to)29-36
Number of pages8
JournalActa Medica Okayama
Volume62
Issue number1
Publication statusPublished - Feb 2008

Fingerprint

Japan
Anti-Inflammatory Agents
Hemorrhage
Incidence
Pharmaceutical Preparations
Drug Users
Ulcer
Histamine H2 Receptors
Proton Pump Inhibitors
Stomach Ulcer
Aspirin
Blood Transfusion
Blood
Cohort Studies
Confidence Intervals
Physicians
Acids

Keywords

  • Hemorrhage
  • Non-steroidal anti-inflammatory drugs
  • Peptic ulcer
  • Prevention

ASJC Scopus subject areas

  • Medicine(all)
  • Biochemistry, Genetics and Molecular Biology(all)

Cite this

Ishikawa, S., Inaba, T., Mizuno, M., Okada, H., Kuwaki, K., Kuzume, T., ... Kawai, K. (2008). Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan. Acta Medica Okayama, 62(1), 29-36.

Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan. / Ishikawa, Shigenao; Inaba, Tomoki; Mizuno, Motowo; Okada, Hiroyuki; Kuwaki, Kenji; Kuzume, Toshiaki; Yokota, Hitomi; Fukuda, Yasuyo; Takeda, Kou; Nagano, Hiroshi; Wato, Masaki; Kawai, Kozo.

In: Acta Medica Okayama, Vol. 62, No. 1, 02.2008, p. 29-36.

Research output: Contribution to journalArticle

Ishikawa, S, Inaba, T, Mizuno, M, Okada, H, Kuwaki, K, Kuzume, T, Yokota, H, Fukuda, Y, Takeda, K, Nagano, H, Wato, M & Kawai, K 2008, 'Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan', Acta Medica Okayama, vol. 62, no. 1, pp. 29-36.
Ishikawa, Shigenao ; Inaba, Tomoki ; Mizuno, Motowo ; Okada, Hiroyuki ; Kuwaki, Kenji ; Kuzume, Toshiaki ; Yokota, Hitomi ; Fukuda, Yasuyo ; Takeda, Kou ; Nagano, Hiroshi ; Wato, Masaki ; Kawai, Kozo. / Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan. In: Acta Medica Okayama. 2008 ; Vol. 62, No. 1. pp. 29-36.
@article{89eadb95c8544f26b748436ccaf24218,
title = "Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan",
abstract = "Upper gastrointestinal bleeding is a major adverse event of non-steroidal anti-inflammatory drugs (NSAIDs), and co-administration of proton pump inhibitors and H2 receptor antagonists has been established as a means of preventing such an effect. However, the incidence of bleeding associated with NSAID-induced ulcers under conditions where such strong anti-acid agents are used for prevention has yet to be clarified. We aimed to determine the annual incidence of serious upper gastrointestinal ulcer bleeding among Japanese patients in whom NSAIDs were used in our hospital. Before commencing the study, we recommended to all the physicians in our hospital the best method for caring for NSAID users, focusing on the concomitant use of proton pump inhibitors or H2 receptor antagonists. We conducted a cohort study involving 17,270 patients for whom NSAIDs had been newly prescribed. Bleeding from gastric ulcers was observed in 8 of the 17,270 patients using NSAIDs (0.05{\%}). The pooled incidence rate for bleeding was calculated as 2.65 (95{\%} confidence interval, 2.56-2.74) and 1.29 (1.27-1.31) per 1,000 patient years for low-dose aspirin and non-aspirin NSAID users, respectively. None of the bleeding ulcer patients required blood transfusion or were in serious condition. In conclusion, gastric ulcer bleeding occurred in low-dose aspirin or non-aspirin NSAID users, but its incidence was low and outcomes were not serious when adequate preventive measures were taken. Copyright",
keywords = "Hemorrhage, Non-steroidal anti-inflammatory drugs, Peptic ulcer, Prevention",
author = "Shigenao Ishikawa and Tomoki Inaba and Motowo Mizuno and Hiroyuki Okada and Kenji Kuwaki and Toshiaki Kuzume and Hitomi Yokota and Yasuyo Fukuda and Kou Takeda and Hiroshi Nagano and Masaki Wato and Kozo Kawai",
year = "2008",
month = "2",
language = "English",
volume = "62",
pages = "29--36",
journal = "Acta Medica Okayama",
issn = "0386-300X",
publisher = "Okayama University",
number = "1",

}

TY - JOUR

T1 - Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan

AU - Ishikawa, Shigenao

AU - Inaba, Tomoki

AU - Mizuno, Motowo

AU - Okada, Hiroyuki

AU - Kuwaki, Kenji

AU - Kuzume, Toshiaki

AU - Yokota, Hitomi

AU - Fukuda, Yasuyo

AU - Takeda, Kou

AU - Nagano, Hiroshi

AU - Wato, Masaki

AU - Kawai, Kozo

PY - 2008/2

Y1 - 2008/2

N2 - Upper gastrointestinal bleeding is a major adverse event of non-steroidal anti-inflammatory drugs (NSAIDs), and co-administration of proton pump inhibitors and H2 receptor antagonists has been established as a means of preventing such an effect. However, the incidence of bleeding associated with NSAID-induced ulcers under conditions where such strong anti-acid agents are used for prevention has yet to be clarified. We aimed to determine the annual incidence of serious upper gastrointestinal ulcer bleeding among Japanese patients in whom NSAIDs were used in our hospital. Before commencing the study, we recommended to all the physicians in our hospital the best method for caring for NSAID users, focusing on the concomitant use of proton pump inhibitors or H2 receptor antagonists. We conducted a cohort study involving 17,270 patients for whom NSAIDs had been newly prescribed. Bleeding from gastric ulcers was observed in 8 of the 17,270 patients using NSAIDs (0.05%). The pooled incidence rate for bleeding was calculated as 2.65 (95% confidence interval, 2.56-2.74) and 1.29 (1.27-1.31) per 1,000 patient years for low-dose aspirin and non-aspirin NSAID users, respectively. None of the bleeding ulcer patients required blood transfusion or were in serious condition. In conclusion, gastric ulcer bleeding occurred in low-dose aspirin or non-aspirin NSAID users, but its incidence was low and outcomes were not serious when adequate preventive measures were taken. Copyright

AB - Upper gastrointestinal bleeding is a major adverse event of non-steroidal anti-inflammatory drugs (NSAIDs), and co-administration of proton pump inhibitors and H2 receptor antagonists has been established as a means of preventing such an effect. However, the incidence of bleeding associated with NSAID-induced ulcers under conditions where such strong anti-acid agents are used for prevention has yet to be clarified. We aimed to determine the annual incidence of serious upper gastrointestinal ulcer bleeding among Japanese patients in whom NSAIDs were used in our hospital. Before commencing the study, we recommended to all the physicians in our hospital the best method for caring for NSAID users, focusing on the concomitant use of proton pump inhibitors or H2 receptor antagonists. We conducted a cohort study involving 17,270 patients for whom NSAIDs had been newly prescribed. Bleeding from gastric ulcers was observed in 8 of the 17,270 patients using NSAIDs (0.05%). The pooled incidence rate for bleeding was calculated as 2.65 (95% confidence interval, 2.56-2.74) and 1.29 (1.27-1.31) per 1,000 patient years for low-dose aspirin and non-aspirin NSAID users, respectively. None of the bleeding ulcer patients required blood transfusion or were in serious condition. In conclusion, gastric ulcer bleeding occurred in low-dose aspirin or non-aspirin NSAID users, but its incidence was low and outcomes were not serious when adequate preventive measures were taken. Copyright

KW - Hemorrhage

KW - Non-steroidal anti-inflammatory drugs

KW - Peptic ulcer

KW - Prevention

UR - http://www.scopus.com/inward/record.url?scp=41549111201&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=41549111201&partnerID=8YFLogxK

M3 - Article

C2 - 18323869

AN - SCOPUS:41549111201

VL - 62

SP - 29

EP - 36

JO - Acta Medica Okayama

JF - Acta Medica Okayama

SN - 0386-300X

IS - 1

ER -